Hail, Eddy
- When
- May 17, 1:04 PM MST to 1:09 PM MST
- Where
- Eddy County, 23 mi ESE of Carlsbad
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.293, -103.866
An upper ridge extended up from Mexico across the panhandle of Texas and to the front range of the Rocky Mountains. A good amount of moisture was in place across much of the area as far west as the Guadalupe Mountains of Texas and New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper ridge extended up from Mexico across the panhandle of Texas and to the front range of the Rocky Mountains. A good amount of moisture was in place across much of the area as far west as the Guadalupe Mountains of Texas and New Mexico. There was also a good amount of lift, and lingering boundaries helped with the development of storms area-wide. These storms produced large hail and strong winds in both southeast New Mexico and west Texas as far south as Terrell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 8:54 AM MST, 4 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 AM CDT Thu May 17 2018
.UPDATE...
Morning hi-resolutions models showing a better signal for showers
and thunderstorms this afternoon across much of the area. A
shortwave is already helping produce showers and storms across
Pecos and Terrell counties. We are also heating up much faster
today vs. yesterday with the dryline still across western areas of
our CWA. Current thinking is we will continue to destabilize along
and east of the Pecos River through the afternoon with storms
forming near here around 2 PM CDT or so. These storms will have
the potential to produce large hail and damaging winds. Sent an
update to increase PoPs and keep severe wording.
&&
.AVIATION...
18Z TAF issuance
Southerly winds will continue, gusty at times, through the TAF
period. Thunderstorms are expected to develop this afternoon and
mainly affect KMAF, KFST and KINK. These storms should exit the
area this evening and VFR conditions will prevail into Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 100 69 97 / 30 10 10 10
Carlsbad 59 97 57 96 / 0 0 0 0
Dryden 68 99 67 94 / 10 10 10 10
Fort Stockton 68 99 65 97 / 10 10 10 10
Guadalupe Pass 63 88 61 88 / 0 0 0 0
Hobbs 61 95 56 93 / 10 0 10 0
Marfa 56 92 52 90 / 10 0 10 0
Midland Intl Airport 70 100 67 98 / 20 10 10 10
Odessa 70 99 67 97 / 10 10 10 10
Wink 64 100 61 98 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Friday morning through Friday evening
for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
29/99/Hazardous Weather Outlook National Weather Service Midland/Odessa TX 254 PM CDT Thu May 17 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon through early this evening mainly over the central and eastern Permian Basin...Trans Pecos...the Davis Mountains...and through the Stockton Plateau. The strongest of these storms will be capable of producing large hail and strong and damaging winds. Areas of blowing dust will occur in and near any thunderstorm. The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph are resulting in critical fire weather conditions this afternoon. A Red Flag Warning is in effect Thursday for the Guadalupe Mountains and the Southeastern New Mexico plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph will result in critical fire weather conditions again on Friday. The areas affected will be mainly SE NM south the the Davis Mountains. Thunderstorm chances ramp up Sunday and continue into mid week over a good portion of west Texas and southeastern New Mexico. .SPOTTER INFORMATION STATEMENT... There is a 40 percent chance of Spotter Activation this afternoon and early evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 113 PM CDT THU MAY 17 2018 TXZ058-074-075-171900- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 113 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 200 PM CDT... At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near Balmorhea, or 17 miles south of Toyah, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen and Toyahvale. This includes Interstate 10 between mile markers 198 and 228. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3094 10388 3121 10392 3128 10339 3083 10340 TIME...MOT...LOC 1813Z 259DEG 20KT 3106 10380 29
Special Weather Statement
National Weather Service Midland/Odessa TX
210 PM CDT THU MAY 17 2018
TXZ058-067-075-172000-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
210 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHERN
REEVES AND SOUTHWESTERN WARD COUNTIES UNTIL 300 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Saragosa, or 25 miles southeast of Toyah, moving
northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen,
Toyah Lake, B F Goodrich Testing Track, Toyahvale and Firestone Test
Track.
This includes Interstate 10 between mile markers 202 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3147 10324 3091 10299 3090 10379 3090 10380
3123 10389
TIME...MOT...LOC 1909Z 246DEG 20KT 3104 10350
29Special Weather Statement National Weather Service Midland/Odessa TX 252 PM CDT THU MAY 17 2018 TXZ074-172030- Davis/Apache Mountains Area TX- 252 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY UNTIL 330 PM CDT... At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near Davis Mountains State Park, or near Fort Davis, moving northeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Davis, Davis Mountains State Park, Indian Lodge and Fort Davis National Historical Site. LAT...LON 3047 10397 3060 10409 3079 10388 3058 10369 TIME...MOT...LOC 1952Z 231DEG 10KT 3056 10399 10
Special Weather Statement National Weather Service Midland/Odessa TX 153 PM MDT THU MAY 17 2018 NMZ028-172015- Eddy County Plains NM- 153 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 215 PM MDT... At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near Malaga, or 16 miles southeast of Carlsbad, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Loving and Malaga. LAT...LON 3213 10409 3235 10412 3245 10380 3219 10372 TIME...MOT...LOC 1952Z 264DEG 8KT 3228 10399
Special Weather Statement National Weather Service Midland/Odessa TX 303 PM CDT THU MAY 17 2018 TXZ075-172045- Pecos TX- 303 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL 345 PM CDT... At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Fort Stockton, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. This includes Interstate 10 between mile markers 239 and 260. LAT...LON 3092 10323 3111 10325 3120 10289 3086 10287 TIME...MOT...LOC 2003Z 260DEG 14KT 3104 10316 10
The Midland/Odessa radar (KMAF), 163 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported at mile marker 9 on HWY 128.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748857, 748856.